The 3 Most Common Turmeric Side Effects and How to Avoid Them

 

You have likely have heard that the spice turmeric is amazingly beneficial for your health, and it really is! However, with the power it has to alter how your body functions, it can lead to side effects in some people. The good news is that most of these side effects can be prevented, so read on to find out how to make sure taking turmeric only improves your health and doesn’t have any unsuspected negative impact on it.

1. Turmeric Can Cause Hypoglycemia Episodes Due to Its Ability to Lower Blood Sugar

Turmeric can lower blood sugar levels in diabetics and prevent insulin resistance (which is the main cause of diabetes) in non-diabetics. Like the other health benefits of turmeric, this effect is so great that the medical community is continually researching ways to turn the main medicinal compound, curcumin, into the next diabetes medication.

However, this means that with turmeric’s huge power to lower blood sugar, it can cause hypoglycemic episodes if you don’t have diabetes and take it when you haven’t eaten in many hours or are a diabetic on diabetes medication.

If you don’t have diabetes, be aware of how you feel if you decide take turmeric when you haven’t eaten for a few hours. If you get lightheaded, nauseous, or notice any signs of hypoglycemia after your dosage, begin taking it with meals only. Or better yet, just take it with a meal to be safe to begin with. If you do have diabetes, be sure to speak to your doctor when you begin taking turmeric, so they can let you know if you need to reduce your medication to keep your blood sugar from getting too low.

2. You Can Have a Turmeric Allergy and Not Notice It at First

Some people are allergic to turmeric, but unlike some allergens, it doesn’t always immediately cause negative symptoms after your first dose of it. Some people report having enjoyed turmeric in curry occasionally for many years, then they start taking turmeric daily as a supplement and notice signs of an allergy after several days or even weeks of daily usage. The most common symptom of a turmeric allergy reported is a skin rash.

Just like when eating any new food or taking a new supplement, take cues from your body. If you notice anything unusual occurring with your skin or any other area of your body, take a break from your daily turmeric to see if the symptom goes away. If it does, then that is a sign of a turmeric allergy, which means you should not take it any more. (There are other powerful spices you can try, though!)

3. Taking Too Much Turmeric Can Cause Diarrhea And/Or an Upset Stomach

Turmeric is so great for you that it can be tempting to take a couple of tablespoons daily. The truth is that you don’t need to take that much, and if you overdo it, turmeric can cause diarrhea, nausea, or even stomach cramping if you suffer from a digestive disorder that you are taking turmeric to improve.

Most health experts agree that about a teaspoon per day is plenty of turmeric, and to give it more power, you want to increase its bioavailability and not just take more. The most research behind increasing turmeric bioavailability naturally concludes that adding a bit of black pepper (just a pinch is plenty) to turmeric increases its absorption. Yes, just adding some black pepper to your daily turmeric increases its ability to be utilized by your body by a whopping 2000 percent. Eating it with a meal that contains fat can make it even more powerful.

Turmeric can be great for your health, but beware of these three potential turmeric side effects and how to avoid them.

Leave a Reply

Your email address will not be published. Required fields are marked *